Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Apr 13, 1999, 2:13 PM CDT for Oldham County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 13, 1999, 2:13 PM CDT (19:13 UTC)
- Expired
- Apr 13, 1999, 2:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oldham County, TX
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KAMA 131916 RRA TORAMA TXC359-131945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 213 PM CDT TUE APR 13 1999 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... EASTERN OLDHAM COUNTY IN THE TEXAS PANHANDLE * UNTIL 245 PM CDT * AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF VEGA... MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY. LAT...LON 3519 10275 3518 10243 3529 10216 3565 10220
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 4:20 AM CDT, 9 hours 53 minutes earlier.
Area forecast discussion, Apr 13, 4:20 AM CDT, 9 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 420 AM CDT TUE APR 13 1999 LATEST WATER VAPOR AND IR SATELLITE IMAGERY SHOWS UPPER LEVEL LOW MOVG SLOWLY EWD ACROSS SWRN AZ...ONCE AGAIN SLOWER AND FURTHER S THAN EARLIER PROGS. RECENT SFC ANALYSIS SUGGESTS THE ASSOCIATED PACIFIC COLD FRONT HAS ENTERED W/SW NM...WITH A SFC TROF FORMING OVER ERN CO INTO EXTRM NERN NM. SUBTROPICAL MOISTURE HAS BEEN ENTRAINED INTO THE SYSTEM AS WELL...WITH SHOWERS AND TSTMS BREAKING OUT OVER SW TX AND SERN NM. THIS AREA OF PRECIP IS BEING AIDED BY DIFFLUENT PATTERN AHEAD OF THE UPPER LOW. LOW LVL MOISTURE CONTINUES STREAMING NWWD AS WELL...SO IT APPEARS FCST AREA WILL HAVE A DECENT SHOT AT PRECIP TODAY INTO AT LEAST PART OF WED. EXPECT THE SW LOW TO CONTINUE ITS EWD JOURNEY AS UPSTREAM KICKER IN THE NRN STREAM IS WELL WITHIN THE 20 DEGREES LATITUDE...SO ITS INFLUENCE ON THE SW LOW HAS COMMENCED VIA HENRYS RULE. AS FOR THE SHORT RANGE MODEL PREFERENCE...THE 00Z ETA STILL INSISTS ON BEING THE FASTEST WITH HANDLING THE LOW...WHILE AVN/NGM ARE SLOWER AND ARE PREFERRED. WILL COMMENT THAT THE 00Z AVN HAS A MORE SRN TRACK COMPARED TO ITS EARLIER RUNS...WHICH SEEMS REASONABLE IN VIEW OF THE DVLPG NW FLOW ALOFT COURTESY OF THE EVENTUAL PHASING WITH THE NRN STREAM SYSTEM. PLAN ON BRINGING THE UPPER LOW THRU CNTRL/SRN NM TODAY...TOWARDS THE NM/TX STATE LINE AROUND 12Z WED...THEN ACROSS W TX INTO EXTRM NRN TX/SRN OK ALONG THE RED RIVER BY 00Z THU. TIMINGWISE...BEST THREAT OF PRECIP WILL BE TODAY AND TNGT... DIMINISHING W TO E WED. ONE BIG FLY IN THE OINTMENT IS THE DRY SLOT DVLPG ON SATELLITE AND PROGGED BY ALL MODELS TO AFFECT MUCH OF WRN/SWRN PART OF FCST AREA LATE TODAY OR TNGT. TOUGH CALL AT THIS TIME TO DETERMINE HOW THIS WILL PLAY OUT...BUT FUTURE SHIFTS WILL NEED TO WATCH ITS EVOLUTION. CONFIDENCE IN THE POTENTIAL FOR SVR WX HIGH ENOUGH TO MAINTAIN MENTION IN THE ZONES...AND BASED ON PROGS SEE LITTLE REASON TO DISAGREE WITH SPC DAY 1 OUTLOOK. ALSO...DVLPG COLD FRONTAL BOUNDARY TO OUR N LATER TODAY SHOULD SLIP SWD INTO THE AREA LATE TNGT OR EARLY WED...WITH SHARPLY COOLER TEMPS. SOME CONCERN FOR LOCALLY HEAVY RAINFALL...ESPECIALLY OK PNHDL AS THIS BOUNDARY ORGANIZES. FOR NOW...WILL OPT TO LEAVE OUT OF ZONES DUE TO UNCERTAINTY IN DRY SLOT EVOLUTION AND TIMING OF THIS FRONT ITSELF. LATER SHIFTS WILL ALSO NEED TO WATCH THIS AS WELL. WRAPAROUND MOISTURE FOR WED WARRANTS RETAINING LOW TO CHC POPS SRN SECTIONS AND SLIGHTLY HIGHER ACROSS THE N...WITH IMPROVING CONDITIONS LATER WED AND WED EVENING. EXTENDED MODELS IN GENERAL AGREEMENT WITH WRN US RIDGE AND DEEP ERN US TROF. THIS IS MAINLY A DRY WX PATTERN. PLAN ON GOING WITH THAT ALONG WITH SOME TWEEKING OF TEMPS ESPECIALLY EARLY IN THE PERIOD AS COOL HIGH PRESSURE SETTLES IN BEHIND EXITING SW LOW. PRELIM VALUES FOLLOW. DHT 66/38/51 673 GUY 66/43/53 673 AMA 69/43/54 672 .AMA... TX...NONE. OK...NONE. ANDRADE
In the hours before
Special weather statement, Apr 13, 1:16 PM CDT, 57 minutes before
OKZ001>003-TXZ001>020-141200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 116 PM CDT TUE APR 13 1999 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE. THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO 15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY. A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION LATER THIS AFTERNOON AND EVENING. BROYLES
Special weather statement, Apr 13, 1:16 PM CDT, 57 minutes before
OKZ001>003-TXZ001>020-141200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 116 PM CDT TUE APR 13 1999 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE. THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO 15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY. A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION LATER THIS AFTERNOON AND EVENING. BROYLES
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 10:28 AM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 47 min |
| Apr 13, 11:02 AM CDT | Severe Thunderstorm Warning | AMA | Hansford | 28 min |
| Apr 13, 11:14 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 46 min |
| Apr 13, 11:34 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 56 min |
| Apr 13, 11:49 AM CDT | Severe Thunderstorm Warning | AMA | Oldham | 41 min |
| Apr 13, 12:00 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 45 min |
| Apr 13, 1:58 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 62 min |
| Apr 13, 2:39 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 66 min |
| Apr 13, 2:52 PM CDT | Tornado Warning | AMA | Potter | 23 min |
| Apr 13, 3:10 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 50 min |
| Apr 13, 3:41 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 64 min |
| Apr 13, 3:48 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 57 min |
| Apr 13, 4:53 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 67 min |
| Apr 13, 6:10 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 50 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.